Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 372, NWS Dodge City, KS

September 24, 2019Barber County, Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Sep 24, 2019, 8:45 PM CDT for Barber County, Pratt County, Kansas. It was in force for 60 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 24, 2019, 8:45 PM CDT (01:45 UTC)
Expired
Sep 24, 2019, 9:45 PM CDT
In force
60 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Barber County, KS, Pratt County, KS

The radar

The Vance AFB radar (KVNX), 91 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 24, 8:45 PM CDTHAIL 1.25Pratt, KSSHERIFF OFFICE REPORT OF HALF DOLLAR SIZE IN PRATT.
Sep 24, 8:48 PM CDTHAIL 1.5Pratt, KSPING PONG BALL REPORT BY PUBLIC VIA STORM SPOTTER NETWORK.
Sep 24, 8:49 PM CDTHAIL 1.53 S Pratt, KS70 MPH WINDS AND GOLF BALL SIZE HAIL REPORTED BY EM SOUTH OF PRATT.
Sep 24, 8:49 PM CDTHAIL 1.54 E Pratt, KS70 MPH WINDS AND GOLF BALL SIZE HAIL REPORTED BY EM EAST OF PRATT.
Sep 24, 8:49 PM CDTHAIL 1.753 S Pratt, KSCORRECTS PREVIOUS HAIL REPORT FROM 3 S PRATT. 70 MPH WINDS AND GOLF BALL SIZE HAIL REPORTED BY EM SOUTH OF PRATT.
Sep 24, 8:49 PM CDTHAIL 1.754 E Pratt, KSCORRECTS PREVIOUS HAIL REPORT FROM 4 E PRATT. 70 MPH WINDS AND GOLF BALL SIZE HAIL REPORTED BY EM EAST OF PRATT.
Sep 24, 8:50 PM CDTHAIL 1.25Pratt, KS
Sep 24, 8:53 PM CDTHAIL 1.251 E Pratt, KSQUARTER TO HALF DOLLAR SIZE HAIL REPORTED BY EM ON EAST SIDE OF PRATT.
Sep 24, 9:05 PM CDTHAIL 1.75Pratt, KSPUBLIC REPORT VIA SOCIAL MEDIA OF GOLF BALL SIZE HAIL IN PRATT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 24, 3:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2019-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 888 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2019-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
888 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1802 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

870 
WUUS53 KDDC 250145
SVRDDC
KSC007-151-250245-
/O.NEW.KDDC.SV.W.0372.190925T0145Z-190925T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
845 PM CDT Tue Sep 24 2019

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Barber County in south central Kansas...
  Eastern Pratt County in south central Kansas...

* Until 945 PM CDT.

* At 845 PM CDT, a severe thunderstorm was located near Pratt, moving
  east at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pratt, Preston, Sawyer, Isabel and Cairo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3736 9837 3754 9885 3776 9869 3780 9847
      3740 9846 3739 9844 3738 9836
TIME...MOT...LOC 0145Z 255DEG 13KT 3763 9866 

HAIL...1.25IN
WIND...60MPH
 
$$

FINCH
2 follow-up statements
732 
WWUS53 KDDC 250200
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
900 PM CDT Tue Sep 24 2019

KSC007-151-250245-
/O.CON.KDDC.SV.W.0372.000000T0000Z-190925T0245Z/
Barber KS-Pratt KS-
900 PM CDT Tue Sep 24 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN BARBER AND EASTERN PRATT COUNTIES...

At 900 PM CDT, a severe thunderstorm was located near Cairo, moving
east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pratt, Preston, Sawyer, Isabel and Cairo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3736 9837 3754 9885 3776 9869 3780 9847
      3740 9846 3739 9844 3738 9836
TIME...MOT...LOC 0200Z 255DEG 13KT 3764 9859 

HAIL...1.00IN
WIND...60MPH
 
$$

FINCH
231 
WWUS53 KDDC 250245
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
945 PM CDT Tue Sep 24 2019

KSC007-151-250254-
/O.EXP.KDDC.SV.W.0372.000000T0000Z-190925T0245Z/
Barber KS-Pratt KS-
945 PM CDT Tue Sep 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARBER AND
EASTERN PRATT COUNTIES WILL EXPIRE AT 945 PM CDT...
    
The severe thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning will be allowed to 
expire.  However gusty winds are still possible with this
thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Kansas.

LAT...LON 3736 9837 3754 9885 3776 9869 3780 9847
      3740 9846 3739 9844 3738 9836
TIME...MOT...LOC 0244Z 255DEG 13KT 3768 9840 

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 7:02 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 24, 7:02 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
702 PM CDT Tue Sep 24 2019

...updated aviation section...

.SHORT TERM...(This evening through Wednesday)
Issued at 151 PM CDT Tue Sep 24 2019

The visible satellite channel is starting to show a cumulus field develop
just SE of Dodge City. This is in association with a front that is
in the area with convergence along the boundary. Still expect storms
to develop in the next few hours along the Highway 56 corridor. The
PWAT value from the KDDC 12Z RAOB was right around the 90th percentile.
Dewpoints are currently running in the mid to upper 60s along and east
of the front. This is very unseasonable right now for this much humidity
for SW Kansas in September. In fact, current mesoanalysis suggests
3000 J/kg of CAPE, which is even above the max normal distribution.
Bottom line, we have a very humid airmass in place and plenty of instability
for storms to utilize. Mid level lapse rates are sufficiently steep
and there is considerable CAPE forecast in the HGZ, so large hail will
be likely this afternoon (1 to 2" range). The tornado potential is
not zero due to the high dewpoints, but low level shear is far from
ideal for tornadoes... 0-1 km SRH is only about 50 m2s2. In addition,
low level winds are southwesterly. Cannot rule a brief spin up with
convection in the early stages, however, in general, the overall threat
is hail followed by wind as storm mode evolves to a line. This activity
will eventually drift out of the FA by mid to late evening, give or
take a hour or two. For tomorrow, the boundary will stall out across
the area with highs around 80 north to mid/upper 80s along the Oklahoma
border. A few storms may be possible once again in association with
the boundary. Pops will remain the highest across the SE counties in
closer proximity to the theta-e axis.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 151 PM CDT Tue Sep 24 2019

There could be some strong storms in the SE counties Wednesday evening
with the main threat of wind and hail. Still some question in the exact
position of the front, but Med Lodge could still see a second evening
with storms. After this, a much drier airmass will move in from the
north on Thursday. There will be decent CAA behind the front at 850-hPa.
So some areas will struggle to break out of the 70s. Some guidance
is actually cooler than what is in the forecast now, so this is something
to watch. The pattern is there for lingering upslope stratus to persist.
If this were true, then some areas might not break out of even the
lower 70s. There is some uncertainty in Thursdays highs for right now.
Beyond this, highs will moderate and the forecast will remain generally
dry. Another front is possible next weekend with higher rain chances
and another dip possible in temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 700 PM CDT Tue Sep 24 2019

A weak cold front stretching northeast to southwest across the area
is the focus for scattered thunderstorms this evening. These storms
will continue to develop and propagate east - southeast with time,
through at least midnight. As far as the local terminals are
concerned, really DDC has the highest risk for severe weather (i.e.
hail and damaging  winds) as the other terminals are behind the
boundary are not likely to see storms again tonight. After the
convective activity settles, the next concern will be fog potential
developing by early morning Wednesday. At this time the model show
patchy fog potential along the aforementioned stalled boundary,
which would mean the best opportunity around Liberal or Garden City
- but ground fog could develop anywhere.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  87  57  80 /  30   0  20  10
GCK  57  86  56  79 /  20   0  10  10
EHA  57  88  54  81 /  20   0  10  10
LBL  58  89  60  81 /  20   0  10  10
HYS  58  80  56  78 /  10   0  20  10
P28  66  88  63  82 /  70  10  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Russell
Hazardous weather outlook, Sep 24, 3:42 AM CDT, 17 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
342 AM CDT Tue Sep 24 2019

KSZ030-031-043>046-061>066-074>081-084>090-250900-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
342 AM CDT Tue Sep 24 2019 /242 AM MDT Tue Sep 24 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Quarter to Ping Pong Ball size hail and wind gusts of 60 mph will
be possible from a few thunderstorms this afternoon and early
this evening along and east of a Hays to Dodge City to Liberal
line. Periods of heavy rainfall can also be expected from some of
the stronger storms.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

There will be a chance for thunderstorms across some portion of
western Kansas mid to late week. On Wednesday a few isolated
thunderstorms may be strong or even marginally severe near the
Oklahoma border. The main hazards Wednesday will be hail up to
the size of quarters and wind gusts of 50 to 60 mph.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Fire weather: Elevated risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Saturday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Significant risk

* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 3 pm along and east of a
Hays to Dodge City to Liberal line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

In the hours before

Local storm report, Sep 24, 6:47 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
647 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TSTM WND GST     4 S PRATT               37.59N 98.74W
09/24/2019  E70 MPH          PRATT              KS   EMERGENCY MNGR

            PRATT COUNTY EM REPORTED 70 MPH WINDS AND
            QUARTER SIZE HAIL 4 MILES SOUTH OF PRATT.

&&

RML
Local storm report, Sep 24, 7:11 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
711 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     FLASH FLOOD      PRATT                   37.65N 98.74W
09/24/2019                   PRATT              KS   EMERGENCY MNGR

            FLASH FLOODING REPORTED BY PRATT EM IN PRATT
            AND CULLISON.

&&

RML
Local storm report, Sep 24, 7:29 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
729 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TORNADO          6 SW ISABEL             37.41N 98.64W
09/24/2019                   BARBER             KS   STORM CHASER

            BRIEF ROPE TORNADO LASTING LESS THAN MINUTE
            REPORTED BY STORM CHASER SOUTHWEST OF
            ISABEL.

&&

RML
Local storm report, Sep 24, 7:57 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
757 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND GST     8 SSE ISABEL            37.37N 98.49W
09/24/2019  E60 MPH          BARBER             KS   TRAINED SPOTTER

            50-60 MPH WIND GUSTS REPORTED NORTHEAST OF
            MEDICINE LODGE.

&&

RML
Local storm report, Sep 24, 8:03 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
803 PM CDT TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             2 NW SAWYER             37.52N 98.70W
09/24/2019  E1.00 INCH       PRATT              KS   PUBLIC

            PUBLIC REPORT OF QUARTER SIZE HAIL OFF HWY
            281.

&&

RML
Special weather statement, Sep 24, 8:37 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Dodge City KS
837 PM CDT Tue Sep 24 2019

KSZ066-079>081-090-250230-
Pratt KS-Stafford KS-Barber KS-Kiowa KS-Edwards KS-
837 PM CDT Tue Sep 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KIOWA...NORTHWESTERN
BARBER...SOUTHERN STAFFORD...SOUTHEASTERN EDWARDS AND PRATT COUNTIES
UNTIL 930 PM CDT...

At 837 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Iuka to near Belvidere. Movement was east
at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Pratt, Greensburg, Haviland, Iuka, Preston, Sawyer, Cullison, Isabel,
Coats, Byers, Hopewell, Wellsford, Croft, Cairo, Neola, Trousdale and
Belvidere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Kansas.

LAT...LON 3746 9954 3795 9896 3792 9847 3741 9846
TIME...MOT...LOC 0137Z 275DEG 22KT 3778 9868 3749 9916

RUSSELL

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 7:11 PM CDTFlash Flood WarningDDCPratt3 hr
Sep 24, 7:43 PM CDTSevere Thunderstorm WarningDDCBarber25 min
Sep 24, 8:37 PM CDTSpecial Weather StatementDDCKiowa, Pratt53 min
Sep 24, 9:03 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt57 min
Sep 24, 9:12 PM CDTTornado WarningDDCBarber, Pratt31 min
Sep 24, 10:13 PM CDTFlash Flood WarningDDCPratt6 hr
Sep 24, 10:22 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa, Pratt19 min
Sep 24, 10:35 PM CDTSpecial Weather StatementDDCBarber55 min
Sep 24, 11:34 PM CDTSpecial Weather StatementDDCComanche26 min
Sep 25, 2:38 AM CDTSpecial Weather StatementDDCBarber37 min
Sep 25, 4:17 AM CDTAreal Flood WarningDDCPratt9 hr
Sep 25, 7:10 AM CDTDense Fog AdvisoryDDCGrant, Hamilton, Stanton, Stevens3 hr
Sep 25, 9:11 AM CDTAreal Flood WarningDDCPratt4 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.